Nevada, 2010

Dust Devil in Nevada, May 23, 2010

May 23, 2010 · NWS VEF · 1 event in 1 county or zone

A dust devil which was particularly unusual because it occurred on a cool morning damaged a plane at the Mesquite Municipal Airport.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

A dust devil which was particularly unusual because it occurred on a cool morning damaged a plane at the Mesquite Municipal Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at May 23, 2:30 AM PST, 5 hours 30 minutes earlier.

Area forecast discussion, May 23, 2:30 AM PST, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
330 AM PDT SUN MAY 23 2010

.SYNOPSIS...A STRONG LOW PRESSURE SYSTEM WILL MOVE OVER SOUTHERN
NEVADA TODAY RESULTING IN GUSTY WINDS ACROSS MUCH OF AREA WHILE
SHOWERS AND ISOLATED THUNDERSTORMS WILL BE SEEN MAINLY OVER THE
MOUNTAINS IN THE AFTERNOON. HIGH TEMPERATURES ARE EXPECTED TO BE
ABOUT 25 DEGREES BELOW NORMAL TODAY WITH SNOW LEVELS LOWERING TO
NEAR 5000 FEET. THE STORM WILL MOVE NORTHEAST TONIGHT WITH DRIER
AND WARMER CONDITIONS INTO THE MIDDLE OF THE WEEK.
&&

.SHORT TERM...TODAY THROUGH TUESDAY NIGHT...MODELS IN EXCELLENT
AGREEMENT ON THE STRONG TROUGH CURRENTLY OVER CALIFORNIA MOVING TO
OVER SOUTHERN NEVADA BY 00Z MONDAY AND THEN A POSITIVE TILT TROUGH
AXIS FROM THE FOUR CORNERS AREA TO THE PACIFIC NORTHWEST BY 12Z
MONDAY. AS THIS SYSTEM MOVES INTO NEVADA...GUSTY WINDS...VERY COOL
AIR AND A CHANCE OF SHOWERS WILL BE THE RESULT. THE STRONGEST WINDS
WILL BE OVER MOHAVE COUNTY TODAY AS JET AXIS TRANSITIONS EAST OVER
NORTHWEST ARIZONA BY 00Z MONDAY WITH GOOD THERMAL/PRESSURE GRADIENTS
TRANSITIONING ACROSS THE AREA ALSO THIS AFTERNOON. WILL ISSUE A WIND
ADVISORY FOR TODAY ACROSS MUCH OF MOHAVE COUNTY. OTHER AREAS WILL
SEE GUSTY WINDS...ESPECIALLY WESTERN SAN BERNARDINO/ESMERALDA/INYO
COUNTIES AND WILL NEED TO MONITOR...BUT AT THIS TIME WINDS APPEAR TO
REMAIN JUST BELOW ADVISORY CRITERIA. CURRENT SATELLITE INDICATING
BAND OF CLOUDS/SHOWERS OVER NORTHERN INYO INTO NORTHEAST NEVADA AND
AS THE LOW SHIFTS EAST...THIS AREA WILL MOVE OVER MUCH OF THE CWA.
GFS/NAM HAVE BEEN FAIRLY CONSISTENT THE PAST COUPLE OF RUNS WITH
THIS BAND AND WILL CONTINUE TREND OF CHANCE POPS MAINLY OVER THE
MOUNTAINS DURING THE DAY. COLD POOL ALOFT DOES NOT RULE OUT THE
POSSIBILITY OF ISOLATED CONVECTION SO WILL ALSO KEEP MENTION OF
THUNDERSTORMS FOR TODAY...WHILE SNOW LEVELS LOWER TO NEAR 5000
FEET. NEXT MAJOR CONCERN WILL BE THE DAYTIME TEMPERATURES. FOR THE
MOST PART THE NAM IS RUNNING COOLER THAN THE GFS WITH THE NAM
FORECASTING RECORD LOW HIGHS FOR THE MONTH OF MAY IN SOME AREAS.
THIS IN NOT OUT OF THE QUESTION...BUT MAIN FACTOR IS HOW FAST WILL
THE CLOUDS MOVE OVER THE DIFFERENT AREAS OF THE CWA...ESPECIALLY THE
SOUTHERN PORTION. HAVE COMPROMISED BETWEEN THE NAM/GFS...BUT WILL
LIKELY SEE NEW RECORD LOW MAX TEMPERATURES FOR THE DAY ACROSS MUCH
OF THE CWA. BY TONIGHT AS THE STORM SHIFTS EAST...DRIER NORTHWEST
FLOW TO MOVE OVER THE AREA WITH FLOW BECOMING MORE WESTERLY BY
TUESDAY NIGHT. THIS WILL BRING AN END TO THE GUSTY WINDS ON MONDAY
AND ALSO ALLOW TEMPERATURES TO REBOUND AND THEN CONTINUE TO WARM
INTO TUESDAY...BUT STILL REMAIN BELOW NORMAL.

.LONG TERM...LITTLE CHANGE NEEDED TO THE EXTENDED PERIOD
FORECAST....AS MODELS SHOW FAIRLY GOOD CONTINUITY WITH PREVIOUS
RUNS. ON WEDNESDAY MORNING...A STRONG MIDWESTERN RIDGE AND OFFSHORE
LOW WILL RESULT IN STRONG SOUTHWESTERLY FLOW ALOFT ACROSS THE
REGION. WITH 25-45 KNOT 700MB WINDS AND A KLAS/KLAX SURFACE GRADIENT
HANGING BETWEEN 9-12MB THROUGH FRIDAY...BREEZY TO WINDY CONDITIONS
CAN BE EXPECTED ACROSS THE REGION UNTIL LATE FRIDAY AFTERNOON/FRIDAY
NIGHT...WHEN THE LOW PRESSURE SYSTEM BEGINS TO TRANSITION EASTWARD
AND OVER THE FORECAST AREA. MID-LEVEL HEIGHTS WILL BE RUNNING BELOW
NORMAL FOR THIS TIME OF YEAR...SO DESPITE THE WARMING SOUTHWESTERLY
FLOW...TEMPERATURES WILL BE RUNNING SLIGHTLY BELOW NORMAL THROUGH
THE END OF THE WEEK. MODELS INDICATE JUST ENOUGH MOISTURE FOR AN
ISOLATED CHANCE OF PRECIP MAINLY ACROSS THE SOUTHERN SIERRA AND
ESMERALDA COUNTY ON WEDNESDAY...BUT OTHERWISE...THE AREA SHOULD
REMAIN DRY THROUGH THE SECOND HALF OF THE WEEK. LATE FRIDAY NIGHT
THROUGH SATURDAY MORNING...THE COLD FRONT WILL PASS ACROSS THE
REGION MAKING WINDS NORTHERLY...AND BRINGING A SLIGHT CHANCE OF
PRECIP TO HIGHER ELEVATIONS.
&&

.AVIATION...FOR MCCARRAN...SOUTH-SOUTHWEST TO SOUTHWEST WINDS WILL
CONTINUE THROUGH TODAY...WITH GUSTS BETWEEN 20 AND 25 KTS. SCT-BKN
CLOUDS AOA 9K FEET MOST OF TODAY AND A FEW SHOWERS WILL BE POSSIBLE
OVER THE MOUNTAINS AROUND THE VALLEY AFTER 20Z WHICH COULD CAUSE
LOCALIZED MOUNTAIN OBSCURATIONS. ISOLATED THUNDERSTORMS ARE POSSIBLE
IN THE BEATTY APPROACH CORRIDOR THIS AFTERNOON AND EVENING IN THE
DAGGETT AND MORMON MESA APPROACH CORRIDORS.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...OVERALL WINDS SHOULD REMAIN GUSTY AT 10-20 KTS
SUSTAINED WITH GUSTS OF 20-30 KTS THROUGH THIS EVENING FROM THE
SOUTHWEST TO WEST EXCEPT IN THE OWENS VALLEY WHERE WINDS SHOULD
PRIMARILY STAY NORTHERLY AND THERE IS SOME POTENTIAL FOR GUSTS OVER
35 KTS. SCT-BKN CLOUDS AOA 5K-9K FEET ARE EXPECTED ACROSS AREAS FROM
AROUND I-15 NORTH THROUGH THIS AFTERNOON AND SPREADING INTO MOHAVE
COUNTY THIS EVENING. THERE WILL BE SCT SHOWERS AND ISOLATED
THUNDERSTORMS THROUGH THIS EVENING IN THESE AREAS AND CIGS COULD
DROP AS LOW AS 3K-4K FEET IN HEAVIER SHOWERS/T-STORMS. SNOW LEVELS
WILL LOWER TO BETWEEN 4K AND 5K FEET TODAY AND COULD REDUCE VSBY
ESPECIALLY IN HEAVIER SHOWERS.
&&

.FIRE WEATHER...GUSTY WINDS WILL ONCE AGAIN BE SEEN TODAY ACROSS
MUCH OF THE DISTRICT WITH THE STRONGEST WINDS EXPECTED OVER MOHAVE
COUNTY ARIZONA. COOLER TEMPERATURES HOWEVER WILL ALLOW FOR INCREASED
AFTERNOON RELATIVE HUMIDITY VALUES WITH THE RESULT BEING WIDESPREAD
CRITICAL FIRE WEATHER CONDITIONS ARE NOT EXPECTED. HOWEVER DUE TO
THE GUSTY WINDS CONDITIONS SHOULD BE MONITORED THROUGH THE DAY AS
RED FLAG CRITERIA WILL LOCALLY BE MET...ESPECIALLY ALONG THE
COLORADO RIVER VALLEY AND MOHAVE COUNTY.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...WIND ADVISORY FROM 8 AM THIS MORNING TO 7 PM MST THIS EVENING
     FOR AZZ001-003.
CA...NONE.
&&

JENSEN/KENNEDY

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, May 23, 5:54 AM PST, 2 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
654 AM PDT SUN MAY 23 2010

AZZ002-036-CAZ519>527-NVZ014>022-240500-
LOWER COLORADO RIVER VALLEY-LAKE MEAD NATIONAL RECREATION AREA-
EASTERN SIERRA SLOPES-OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
654 AM PDT SUN MAY 23 2010 /654 AM MST SUN MAY 23 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

NOW HAZARDS WEATHER IS EXPECTED TODAY. HOWEVER A STRONG PACIFIC
STORM WILL BE MOVING ACROSS THE AREA TODAY BEFORE SHIFTING EAST
TONIGHT. THIS WILL RESULT IN LOCALLY GUSTY WINDS...SCATTERED
SHOWERS AND THE POSSIBILITY OF ISOLATED THUNDERSTORMS...MAINLY
THIS AFTERNOON. VERY COOL TEMPERATURES WILL BE SEEN TODAY WITH
MOST READINGS 20-25 DEGREES BELOW NORMAL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED TODAY. HOWEVER DRYING AND WARMING
WILL TAKE PLACE THROUGH THE MIDDLE OF THE WEEK BEFORE ANOTHER
PACIFIC STORM BEGINS TO IMPACT THE AREA LATE WEDNESDAY AND
THURSDAY AND THEN CONTINUES INTO SATURDAY. THIS STORM WILL LIKELY
BRING ANOTHER ROUND OF GUSTY WINDS...COOLER TEMPERATURES...AND THE
POSSIBILITY OF SHOWERS TO THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER,
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ001-003-240500-
NORTHWEST PLATEAU-NORTHWEST DESERTS-
654 AM MST SUN MAY 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

STRONG AND GUSTY WINDS WILL BE OVER THE AREA TODAY AND THIS
EVENING WITH A WIND ADVISORY IN EFFECT FROM 8 AM THROUGH 7 PM MST.
A PACIFIC STORM WILL MOVE INTO THE AREA BY LATE AFTERNOON AND THEN
SHIFT EAST OVERNIGHT. THIS WILL ALSO RESULT IN MUCH COOLER
TEMPERATURES AND A CHANCE OF RAIN AND SNOW SHOWERS...ALONG WITH
A SLIGHT CHANCE OF THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER DRYING AND WARMING
WILL TAKE PLACE THROUGH THE MIDDLE OF THE WEEK BEFORE ANOTHER
PACIFIC STORM BEGINS TO IMPACT THE AREA LATE WEDNESDAY AND
THURSDAY AND THEN CONTINUES INTO SATURDAY. THIS STORM WILL LIKELY
BRING ANOTHER ROUND OF GUSTY WINDS...COOLER TEMPERATURES...AND THE
POSSIBILITY OF SHOWERS TO THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER,
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dust devil. Local standard time, as filed.

Dust Devil, Clark

When
May 23, 8:00 AM PST
Where
Clark County, 2.48 mi NNE of Mesquite to 2.63 mi NNE of Mesquite
Property damage
$50,000
Reported by
Newspaper
Coordinates
36.832, -114.060

A dust devil flipped over a Cessna on the tarmac at Mesquite Municipal Airport.

What these are

Dust Devil
A small rotating column of dust from surface heating that caused damage or injury.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2010Every state in 2010This day in weather historyWarnings in Nevada, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 229002.